1.
A 64‐year‐old Japanese woman underwent concurrent chemoradiotherapy (RT: 66 Gray in 33 fractions to the primary tumor and regional lymph nodes; three cycles of intra‐arterial nedaplatin and docetaxel) for maxillary sinus carcinoma 3 years ago. After a three‐year recurrence‐free period, tegafur‐gimeracil‐oteracil‐potassium (TS‐1) was initiated for a local recurrence on the left hard palate. One week after starting TS‐1, she developed erythema and pruritus on her neck, followed by painful oral mucosal erosions, which severely limited her oral intake.
Physical examination revealed extensive erosions and ulcers with bloody crusts on the oral mucosa, including the buccal mucosa, palate, and lips (Figure 1A). Crusts were also observed on the erythematous neck (Figure 1B). These lesions were confined to the previously irradiated field. Differential diagnoses included Stevens–Johnson syndrome (SJS) and autoimmune blistering diseases (AIBD), such as pemphigus vulgaris (PV), mucous membrane pemphigoid (MMP), and paraneoplastic pemphigus. A chemiluminescence enzyme immunoassay for anti‐desmoglein 1 (Dsg1), 3 (Dsg3), and anti‐BP180 antibodies was within normal ranges. A biopsy of the right buccal mucosa revealed inflammatory cell infiltration. The right end of the epidermis (Figure 1C) showed compact hyperkeratosis with basal cell liquefaction degeneration without inflammation, a premature granular layer, and normal hematoxylin staining density in basal cells. In contrast, the epidermis of the central part showed uneven hematoxylin staining of basal cell nuclei associated with prominent spinous and granular cell degeneration. These histopathological findings suggest that the erosions were caused by radiation and anticancer agents. There was no acantholysis or subepithelial blistering, which are characteristic features of PV or MMP. Direct immunofluorescence (DIF) on perilesional mucosal tissue showed no deposition of immunoglobulin G or complement 3 in the epithelium or the basal membrane zone (Figure 1D,E). Based on these clinicopathological findings, we ruled out AIBDs and diagnosed her with radiation recall mucositis (RRM). TS‐1 was discontinued, and oral prednisolone (PSL) at 35 mg/day (1.0 mg/kg/day) was initiated. Oral mucosal erosions and skin erythema gradually improved. PSL was tapered and discontinued without relapse.
FIGURE 1.

Clinical and histopathologic findings and direct immunofluorescence. (A) Clinical manifestations of the oral mucosa and lips. (B) Clinical manifestations of the neck. (C) Histopathology. A biopsy specimen obtained from the right buccal mucosa. The right end of the epidermis showed compact hyperkeratosis and a premature granular layer associated with basal cell liquefaction degeneration without inflammation, while the central part exhibits uneven nuclear staining and prominent spinous and granular cell degeneration. Acantholysis or subepithelial blistering was not observed. (Hematoxylin and Eosin stain. Original magnification, ×100). (D, E) Direct immunofluorescence. Perilesional mucosal tissue showed no deposition of immunoglobulin G or complement 3 in the intracellular space of the epithelium or the basal membrane zone.
While radiation recall dermatitis is well recognized, involvement of mucosal tissues is rare. RRM is an inflammatory reaction confined to previously irradiated tissues and triggered by subsequent drugs, vaccines, or ultraviolet exposure [1, 2]. Diagnosis of RRM is often challenging because the oral mucosal erosions are similar to AIBD, particularly PV. In the present case, we report a case of RRM induced by TS‐1. Anticancer drugs, particularly cytotoxic agents such as anthracyclines, taxanes, and antimetabolites, including 5‐fluorouracil and its derivatives, are well‐documented triggers. TS‐1, which contains tegafur, a prodrug of 5‐fluorouracil, has also been reported to trigger RRM [3].
The pathogenesis of RRM remains unclear. A leading hypothesis suggests that irradiated tissues maintain subclinical inflammation through persistent low‐level cytokine activity. Subsequent triggering agents can reactivate and amplify this process, causing localized inflammation.
In conclusion, RRM should be considered in patients with mucosal erosions and a history of RT. Distinguishing RRM from AIBDs is essential to avoid unnecessary and potentially harmful long‐term systemic corticosteroids, as RRM management primarily focuses on agent withdrawal and supportive care.
Ethics Statement
Written informed consent was obtained from the patient for publication of clinical details and images.
Conflicts of Interest
The authors declare no conflicts of interest.
Acknowledgments
The authors have nothing to report.
Data Availability Statement
The data that support the findings of this study are available from the corresponding author upon reasonable request.
References
- 1. Azria D., Magné N., Zouhair A., et al., “Radiation Recall: A Well Recognized but Neglected Phenomenon,” Cancer Treatment Reviews 31, no. 7 (2005): 555–570. [DOI] [PubMed] [Google Scholar]
- 2. Soyfer V., Gutfeld O., Shamai S., Schlocker A., and Merimsky O., “COVID‐19 Vaccine‐Induced Radiation Recall Phenomenon,” International Journal of Radiation Oncology, Biology, Physics 110, no. 4 (2021): 957–961. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 3. von Essen C. F., Kligerman M. M., and Calabresi P., “Radiation and 5‐Fluorouracil: A Controlled Clinical Study,” Radiology 81, no. 6 (1963): 1018–1027. [DOI] [PubMed] [Google Scholar]
Associated Data
This section collects any data citations, data availability statements, or supplementary materials included in this article.
Data Availability Statement
The data that support the findings of this study are available from the corresponding author upon reasonable request.
